Access

You are not currently logged in.

Access your personal account or get JSTOR access through your library or other institution:

login

Log in to your personal account or through your institution.

If You Use a Screen Reader

This content is available through Read Online (Free) program, which relies on page scans. Since scans are not currently available to screen readers, please contact JSTOR User Support for access. We'll provide a PDF copy for your screen reader.

Nonnegative Minimum Biased Invariant Estimation in Variance Component Models

Joachim Hartung
The Annals of Statistics
Vol. 9, No. 2 (Mar., 1981), pp. 278-292
Stable URL: http://www.jstor.org/stable/2240787
Page Count: 15
  • Read Online (Free)
  • Download ($19.00)
  • Subscribe ($19.50)
  • Cite this Item
Since scans are not currently available to screen readers, please contact JSTOR User Support for access. We'll provide a PDF copy for your screen reader.
Nonnegative Minimum Biased Invariant Estimation in Variance Component Models
Preview not available

Abstract

In a general variance component model, nonnegative quadratic estimators of the components of variance are considered which are invariant with respect to mean value translations and have minimum bias, analogously to estimation theory of mean value parameters. Here the minimum is taken over an appropriate cone of positive semidefinite matrices, after having made a reduction by invariance. Among these estimators, which always exist, the one of minimum norm is characterized. This characterization is achieved by systems of necessary and sufficient conditions, and by a nonlinear cone-restricted pseudoinverse. A representation of this pseudoinverse is given, that allows computation without consideration of the boundary. In models where the decomposing covariance matrices span a commutative quadratic subspace, a representation of the considered estimator is derived that requires merely to solve an ordinary convex quadratic optimization problem. As an example, we present the two-way nested classification random model. In the case that unbiased nonnegative quadratic estimation is possible, this estimator automatically becomes the "nonnegative MINQUE". Besides this, a general representation of the MINQUE is given, that involves just one matrix pseudoinversion in the reduced model.

Page Thumbnails

  • Thumbnail: Page 
278
    278
  • Thumbnail: Page 
279
    279
  • Thumbnail: Page 
280
    280
  • Thumbnail: Page 
281
    281
  • Thumbnail: Page 
282
    282
  • Thumbnail: Page 
283
    283
  • Thumbnail: Page 
284
    284
  • Thumbnail: Page 
285
    285
  • Thumbnail: Page 
286
    286
  • Thumbnail: Page 
287
    287
  • Thumbnail: Page 
288
    288
  • Thumbnail: Page 
289
    289
  • Thumbnail: Page 
290
    290
  • Thumbnail: Page 
291
    291
  • Thumbnail: Page 
292
    292